I got a call yesterday from the pharmacy about the delivery of my new medication, Kesimpta. I am being mailed 3 doses for my first month. I take a shot weeks 1,2 and 4. From there it will be once a month. The shot is recommended to be in my thigh, stomach or upper arm. All the memories of the years of Betaseron come flooding back. Betaseron was my main MS drug until Gilenya, a pill, came out. 12 years of shots every other day year in and year out. I had some trials with Rebif and a small encounter with Copaxone during those 12 years. At that time injections were the only things available. Gosh they just sucked.
I am giving myself shots again. I am really wondering how I actually agreed to this. I am terrified of needles. Let’s even put that part aside for the moment. The injection site reactions I use to get were also quite severe. I used my stomach 90% of the time. I actually have lost surface touch in my stomach since my first MS attack 23 years ago. Doesn’t mean that I don’t feel the needle when it penetrates the skin, it’s just the best spot. My thighs, which is also quite numb to touch, always created a gigantic red welt after an injection. Therefore once I used the thigh, I couldn’t go near the spot again for at least a month. I used my arm one time. It was actually with Copaxone and it was the last shot I ever gave myself. I remember calling my mom in hysterics. I never had a shot hurt more than that shot. I couldn’t even bend my arm. I don’t know if I hit something with the needle that day but I certainly never experienced pain like that. I refused to do anymore shots. I saw my neurologist and switched to the first MS pill.
Injection site reactions
Injection site reactions may occur with Kesimpta use. These are reactions around the area where Kesimpta was injected and can include:
- redness or deepening of skin color
It’s funny that I’m nervous about all of this. First of all Betaseron shots were every other day. That is a big difference to once a month. Ok initial dosage is once a week but still. If I was doing my Rituxan infusion I’d be looking at being stuck numerous times to start the IV. After the infusion I would be looking at a few weeks before I felt back to my normal self. It seems like it kept taking me longer and longer to recover from my infusions. I now don’t need anymore steroids. That is a blessing in itself. No more 5+hour infusion. I can only hope these shots go smoothly. My medicine is being delivered Wednesday. My phone conference with my neurologist is on September 9th. That will be the first day for dose 1.